Alert archive / New York / Beach Hazards Statements in 2023
Beach Hazards Statement 4, NWS Buffalo, NY
NWS Buffalo, NY issued this beach hazards statement at Jun 27, 2023, 4:06 AM EDT for Chautauqua County, Erie County, New York. It took effect at Jun 27, 2023, 3:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jun 27, 2023, 4:06 AM EDT (08:06 UTC)
- In effect from
- Jun 27, 2023, 3:00 PM EDT
- Expired
- Jun 28, 2023, 1:00 AM EDT
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
Counties Chautauqua County, NY, Erie County, NY
The radar
The Buffalo radar (KBUF), 55 km from the middle of the area, began a volume at 08:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 47 J/kg
- Mixed-layer CIN
- -43 J/kg
- Mixed-layer LCL
- 937 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719 WHUS41 KBUF 270806 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 406 AM EDT Tue Jun 27 2023 NYZ010-019-085-271615- /O.NEW.KBUF.BH.S.0004.230627T1900Z-230628T0300Z/ Northern Erie-Chautauqua-Southern Erie- 406 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Lake Erie beaches of Erie and Chautauqua counties. * WHEN...From 3 PM EDT this afternoon through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$ Hitchcock
3 follow-up statements
275 WHUS41 KBUF 271422 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 1022 AM EDT Tue Jun 27 2023 NYZ010-019-085-272230- /O.CON.KBUF.BH.S.0004.230627T1900Z-230628T0300Z/ Northern Erie-Chautauqua-Southern Erie- 1022 AM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 3 PM EDT THIS AFTERNOON THROUGH THIS EVENING... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...From 3 PM EDT this afternoon through this evening. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
050 WHUS41 KBUF 272307 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 707 PM EDT Tue Jun 27 2023 NYZ010-019-085-280500- /O.EXT.KBUF.BH.S.0004.000000T0000Z-230628T0500Z/ Northern Erie-Chautauqua-Southern Erie- 707 PM EDT Tue Jun 27 2023 ...BEACH HAZARDS STATEMENT NOW IN EFFECT UNTIL 1 AM EDT WEDNESDAY... * WHAT...Strong currents and dangerous swimming conditions expected. * WHERE...Beaches of Erie and Chautauqua counties. * WHEN...Until 1 AM EDT Wednesday. * IMPACTS...Strong currents and dangerous swimming conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Stay out of the water to avoid dangerous swimming conditions. && $$
097 WHUS41 KBUF 280517 CFWBUF Coastal Hazard Message National Weather Service Buffalo NY 117 AM EDT Wed Jun 28 2023 NYZ010-019-085-280630- /O.EXP.KBUF.BH.S.0004.000000T0000Z-230628T0500Z/ Northern Erie-Chautauqua-Southern Erie- 117 AM EDT Wed Jun 28 2023 ...BEACH HAZARDS STATEMENT HAS EXPIRED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this beach hazards statement went out at Jun 27, 3:53 AM EDT, 13 minutes earlier.
Area forecast discussion, Jun 27, 3:53 AM EDT, 13 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
353 AM EDT Tue Jun 27 2023
.SYNOPSIS...
Unsettled weather will continue through the middle of the week as an
upper low moves slowly across the region, producing rounds of
showers and scattered thunderstorms with very uneven coverage. A few
of the storms may produce gusty winds and locally heavy rainfall
this afternoon and evening, mainly east of Lake Ontario. Dry weather
then returns Thursday through Friday as high pressure builds across
the Lower Great Lakes region.
&&
.NEAR TERM /THROUGH TONIGHT/...
Radar imagery early this morning showing dry weather prevailing in
most areas, with showers just upstream over Lake Erie and southern
Ontario within a region of large scale ascent just ahead of the
approaching mid level trough axis. These showers will begin to drift
into far Western NY through the early morning hours, with mainly dry
weather continuing elsewhere.
The closed low which has been upstream over the central Great Lakes
for the past few days will continue to weaken into an open wave and
move very slowly east across the eastern Great Lakes today and
tonight. Weak height falls in advance of the trough will continue to
provide large scale ascent across the area today and this evening,
with numerous convectively enhanced vorticity maxima moving through
the mean trough providing periods of smaller scale enhanced ascent.
The showers just upstream will gradually spread into Western NY this
morning, with coverage likely increasing by late morning as a band
of showers moves east of Lake Erie and encounters developing modest
diurnal instability. There may be an isolated thunderstorm in
Western NY from mid to late morning on.
This afternoon the greater coverage of showers and thunderstorms
will translate east with the eastward progression of the trough,
with the most organized rain from the western Finger Lakes to
Central NY and the eastern Lake Ontario region from mid afternoon
through early evening. This area will see somewhat greater
instability develop prior to the arrival/development of convection,
and has the best chance of a few stronger storms with heavy
downpours and gusty winds. The greatest risk of a few isolated
severe storms is generally along and east of Interstate 81.
Meanwhile in Western NY, increasing southwest flow off Lake Erie
will allow a stable lake shadow to develop and expand inland, with
lowering rain chances through the afternoon downwind of the lake. A
developing convergence zone north of Lake Erie will likely support a
growing area of showers and a few thunderstorms over the Niagara
Peninsula, with this activity moving into Niagara County by mid
afternoon, then the rest of the Niagara Frontier by early evening.
Active convection with some risk of isolated winds and heavy
rainfall will last into the mid evening east of Lake Ontario before
moving east and weakening. The mid level trough will continue its
slow trek east across the area tonight, with deep moisture and large
scale ascent supporting an area of showers moving from west to east
overnight. Most of the rain will end by daybreak Wednesday across
far Western NY, with showers still widespread east of Lake Ontario.
&&
.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Wednesday the base of an upper level trough will be across the
Genesee Valley to start the day. Expect numerous showers along and
ahead of the base of the trough axis to start the day. Instability
is not that great though suppose an afternoon thunderstorm could
form within steepening lapse rates.
As the moisture axis is displaced to the east, a brief period of dry
weather will move into WNY later Wednesday, and overnight across the
entire region. Narrow riding Thursday will grant a dry day for most
areas. The nearby upper level low may bring a western periphery
storm to the North Country though for Thursday. Thursday night will
be mainly dry as weak surface high pressure passes through.
Both Wednesday night and Thursday night should return to comfortable
sleeping conditions, with lows dropping back into the 50s, and
dewpoints falling below 60F.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
Through this period a closed upper level low will rotate across
southern Canada. Unsettled weather is expected, especially Saturday
and Sunday when the base of the upper level trough passes through,
and PWATs rise to around 1.75 inches. Muggy conditions and
instability will allow for showers or even an isolated thunderstorm
through the night, while peak heating of the day will highlight
storm development. Overall wind pattern is not that great for
stronger storms, but the muggy atmosphere could yield several
heavy downpours over the weekend.
Highs Friday ahead of the upper level low will reach into the 80s
across lower elevations...with mid/upper 80s likely in the Genesee
Valley. Southerly flow Friday and Saturday night will keep the area
warm and muggy, with lows only in the low to mid 60s. As the upper
level low passes to our north highs will fall back to near or just
above normal levels Saturday through Monday.
&&
.AVIATION /08Z TUESDAY THROUGH SATURDAY/...
A few scattered showers will continue to clip far Western NY early
this morning, with more organized showers just upstream over Lake
Erie and southern Ontario. Most areas will remain VFR, with some
patches of MVFR CIGS especially across higher terrain and in far
Western NY.
A slow moving mid level trough will continue to cross the eastern
Great Lakes today, with daytime heating providing an increase in
shower coverage this afternoon and evening. There will be a few
scattered thunderstorms as well, with the best coverage of thunder
expected across Central NY and the eastern Lake Ontario region mid
afternoon through early to mid evening where the greatest
instability will be found. Any of the heavier showers will produce
brief/local VSBY reductions, and there will be a general increase in
MVFR CIGS later this afternoon and evening across Western NY.
Tonight, thunderstorm coverage will diminish by mid to late evening
with the loss of daytime heating, although the slow moving trough
will continue to produce a few showers. Abundant low level moisture
will arrive during the evening and persist overnight, with
widespread IFR CIGS likely developing...a rarity during the summer
months.
Outlook...
Wednesday...Widespread IFR/MVFR CIGS in the morning, improving to
mainly VFR. Showers and a chance of thunderstorms east of Lake
Ontario.
Thursday...Mainly VFR. A chance of showers and isolated
thunderstorms, mainly east of Lake Ontario.
Friday...VFR.
Saturday...Mainly VFR with a chance of showers and thunderstorms.
&&
.MARINE...
A trough will slowly cross the eastern Great Lakes today and
tonight. Southwest winds will increase on Lake Erie today,
especially later this afternoon and evening with a period of Small
Craft Advisory wind and waves expected. Winds will become WNW
tonight following the passage of the trough. Winds and waves will
build on Lake Ontario and briefly approach Small Craft Advisory
criteria overnight through Wednesday morning.
A few scattered thunderstorms will develop again today, mainly
during the afternoon and evening with locally higher winds and waves
near storms.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement from 3 PM EDT this afternoon through
this evening for NYZ010-019-085.
MARINE...Small Craft Advisory from 3 PM this afternoon to 11 PM EDT
this evening for LEZ020-040-041.
&&
SYNOPSIS...Hitchcock
NEAR TERM...Hitchcock
SHORT TERM...Thomas
LONG TERM...Thomas
AVIATION...Hitchcock
MARINE...HitchcockHazardous weather outlook, Jun 26, 9:05 PM EDT, 7 hours 1 minute before
Hazardous Weather Outlook National Weather Service Buffalo NY 905 PM EDT Mon Jun 26 2023 NYZ001>008-010>014-019>021-085-280115- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 905 PM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-280115- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 905 PM EDT Mon Jun 26 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
In the hours before
Local storm report, Jun 26, 11:02 PM EDT, 5 hours 4 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Buffalo NY
1102 PM EDT Mon Jun 26 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1212 PM Tstm Wnd Gst 2 NW Dunkirk 42.50N 79.35W
06/26/2023 M47 MPH LEZ041 NY C-Man Station
1216 PM Tstm Wnd Gst Dunkirk 42.48N 79.33W
06/26/2023 M59 MPH Chautauqua NY ASOS
0103 PM Tstm Wnd Gst 3 S Buffalo 42.85N 78.86W
06/26/2023 M49 MPH Erie NY Mesonet
BUFFALO SKYWAY.
0105 PM Tstm Wnd Dmg 3 S Kenmore 42.93N 78.88W
06/26/2023 Erie NY Public
Large tree branch snapped.
0106 PM Tstm Wnd Gst 2 WSW Buffalo 42.88N 78.89W
06/26/2023 M59 MPH LEZ041 NY C-Man Station
0111 PM Tstm Wnd Dmg 2 N Tonawanda 43.01N 78.88W
06/26/2023 Erie NY Public
Tree fell on a house on Minerva St.
0111 PM Tstm Wnd Dmg 2 N Tonawanda 43.01N 78.88W
06/26/2023 Erie NY Trained Spotter
Power pole snapped.
0215 PM Rain Jamestown 42.10N 79.24W
06/26/2023 M2.25 inch Chautauqua NY Trained Spotter
0230 PM Tstm Wnd Dmg 2 S Geneva 42.84N 76.98W
06/26/2023 Ontario NY Public
Multiple trees down obstructing roadway
State Route 14.
0238 PM Tstm Wnd Dmg 2 S Kendall 43.30N 78.03W
06/26/2023 Orleans NY Trained Spotter
Trees and power lines down. Also half inch
hail.
0242 PM Hail Hamlin 43.30N 77.92W
06/26/2023 E1.00 inch Monroe NY Public
0243 PM Tstm Wnd Dmg Hamlin 43.30N 77.92W
06/26/2023 Monroe NY Public
Several six to eight inch limbs down.
0255 PM Hail 1 WNW Allegany 42.10N 78.52W
06/26/2023 M0.88 inch Cattaraugus NY Trained Spotter
Corrects previous hail report from 1 WNW
Allegany.
0300 PM Flash Flood 1 WSW Jamestown 42.09N 79.25W
06/26/2023 Chautauqua NY Broadcast Media
Sprague St in Jamestown flooded.
0300 PM Flash Flood 1 SSW Falconer 42.11N 79.20W
06/26/2023 Chautauqua NY Law Enforcement
Allen street in falconer closed due to
flooding. Widespread ponding of water on
numerous roads in Jamestown.
0306 PM Tstm Wnd Gst 1 NNW Oswego 43.47N 76.51W
06/26/2023 M38 MPH LOZ044 NY C-Man Station
0310 PM Tstm Wnd Gst 4 NNW Irondequoit 43.26N 77.60W
06/26/2023 M39 MPH LOZ043 NY C-Man Station
0325 PM Tstm Wnd Dmg Irondequoit 43.21N 77.57W
06/26/2023 Monroe NY Law Enforcement
Multiple reports of wires and trees down in
Irondequoit and Webster.
0330 PM Hail Irondequoit 43.21N 77.57W
06/26/2023 E1.00 inch Monroe NY Broadcast Media
0330 PM Tstm Wnd Dmg Irondequoit 43.21N 77.57W
06/26/2023 Monroe NY Broadcast Media
Large tree branches down.
0335 PM Hail 2 ENE Irondequoit 43.22N 77.54W
06/26/2023 E0.75 inch Monroe NY Public
0350 PM Tstm Wnd Gst 26 NNW Pultneyville 43.61N 77.41W
06/26/2023 M38 MPH LOZ063 NY Buoy
0550 PM Tstm Wnd Dmg Geneva 42.87N 76.98W
06/26/2023 Ontario NY 911 Call Center
Trees on a house in Geneva.
0550 PM Tstm Wnd Dmg Geneva 42.87N 76.98W
06/26/2023 Ontario NY 911 Call Center
Multiple reports of trees down in Geneva.
0600 PM Tstm Wnd Gst 1 NNW Oswego 43.47N 76.51W
06/26/2023 M42 MPH LOZ044 NY C-Man Station
0606 PM Tstm Wnd Gst 1 NNW Oswego 43.47N 76.51W
06/26/2023 M46 MPH LOZ044 NY C-Man Station
&&The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 8:06 PM EDT | Special Weather Statement | BUF | Jefferson, Lewis | 39 min |
| Jun 27, 4:05 AM EDT | Small Craft Advisory | BUF | 26 hr | |
| Jun 27, 6:41 PM EDT | Special Weather Statement | BUF | Lewis | 64 min |
| Jun 27, 7:04 PM EDT | Small Craft Advisory | BUF | 19 hr |
Nearby
Beach Hazards Statements in New York, 2023Every beach hazards statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.